Michigan, 2004

Hail in Michigan, May 24, 2004

May 24, 2004 · NWS APX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 23, 9:50 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, May 23, 9:50 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1050 PM EDT SUN MAY 23 2004

.SHORT TERM...SURFACE LOW AND ASSOCIATED COLD FRONT WERE PROGRESSING
INTO SE WI...AND ASSOCIATED SHORTWAVE WAS WELL DEFINED BY WATER
VAPOR IMAGERY OVER CENTRAL/W WI. WARM FRONT WAS STILL LOCATED WELL
SOUTH OF THE FORECAST AREA...WHERE IT WILL REMAIN FOR THE REST OF
THE NIGHT. AREA OF ELEVATED THUNDERSTORMS WAS PUSHING THROUGH
FORECAST AREA...AFTER A BRIEF BREAK ANOTHER AREA OF SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH DEEP LAYER ASCENT AHEAD OF SHORTWAVE/
LOW LEVEL CONVERGENCE NEAR SURFACE LOW/COLD FRONT WILL PUSH INTO THE
REGION...JUSTIFYING CONTINUED CATEGORICAL POPS ALL AREAS OVERNIGHT.

WILL CONTINUE FLOOD WATCH FOR SOUTHERN TIER...CURRENT CONVECTION HAS
BEEN PROGRESSIVE AND CALLS TO WATCH COUNTIES REVEALED NO FLOODING
THUS FAR...BUT ADDITIONAL CONVECTION MAY YET PRODUCE SOME PROBLEMS
OVERNIGHT.

SEVERE POTENTIAL...ESPECIALLY CONVECTIVE GUST POTENTIAL...WILL
CONTINUE TO BE LIMITED BY LOW LEVEL STABLE AIRMASS FIRMLY
ESTABLISHED OVER REGION. HOWEVER...DEEP LAYER ASCENT AHEAD OF
SHORTWAVE...0-6 KM BULK SHEAR MAGNITUDE 30-40 KNOTS AND 700-500 MB
LAPSE RATES AROUND 6 C/KM MAY SUPPORT ADDITIONAL STORM ORGANIZATION
AND ISOLATED ENHANCED UPDRAFTS PRODUCING MARGINALLY SEVERE HAIL.

ISSUED A GALE WARNING ACROSS NSH AREA WEST OF THE STRAITS TO ACCOUNT
FOR COASTAL CONVERGENCE...GUST TO 45 KNOTS OCCURRED AT P75 AT 915 PM.

ROWLEY

&&

.PREVIOUS DISCUSSION...ISSUED 4 PM SUN MAY 23

LONG TERM...MODELS CONTINUE IN GOOD AGREEMENT WITH SOME MINOR
PROBLEMS WITH INTENSITY AND PRECIP AMOUNT. WILL REMAIN WITH THE
PREFERENCE FOR THE ETA AS IT HAS HANDLED THE CURRENT SITUATION A BIT
BETTER THAN THE GFS AND HAS MAINTAINED A MORE STABLE SOLUTION OVER
THE PAST SEVERAL RUNS. MAIN CONCERNS IN THE LONG TERM FOCUS AROUND
PRECIP AND TIMING OF THE NEXT COUPLE OF SYSTEMS.

MONDAY...AS THE LOW PRESSURE WILL CONTINUE SLIDING EASTWARD THE
UPPER LEVEL TROUGH WILL FINALLY EXIT THE CWA AND MOVE INTO LAKE
HURON AROUND 15Z...BRINGING MOST OF THE PRECIP TO AN END. EXPECT
PRECIP TO REMAIN THROUGH MUCH OF THE MORNING AS ATMOSPHERE SLOWLY
STABILIZES (LIFTED INDEX TO 5...CAPE TO ZERO AND PRECIP WATER
DECREASING TO ABOUT THREE QUARTERS OF AN INCH BY 18Z) REMAINING
INSTABILITY AND MOISTURE WILL TRIGGER SCATTERED SHOWERS. BY 18Z THE
UPPER LEVEL RIDGE AND WEAK SURFACE HIGH PRESSURE WILL BEGIN TO
DOMINATE AND DRYING ALOFT KICKS IN (850 TO 700 MB LAYER RH DECREASES
FROM GREATER THAN 80 PCT TO 60 PCT AND THE 700 TO 500 MB LAYER RH
FROM ABOUT 70 PCT TO 30 PCT BETWEEN 12Z AND 00Z). THIS WILL END ALL
SHOWERS BY NOON...HOWEVER EXPECT CLOUDINESS TO PERSIST AS SOME
BREAKS IN THE CLOUDS WILL COMBINE WITH PLENTY OF SURFACE MOISTURE TO
KEEP THINGS MOSTLY CLOUDY.

MONDAY NIGHT...THE UPPER LEVEL RIDGE WILL MOVE OUT AS QUICKLY AS IT
MOVED IN...GIVING WAY TO THE NEXT LOW PRESSURE AND FRONTAL SYSTEM.
850 TO 700 MB AND 700 TO 500 MB LAYER RELATIVE HUMIDITIES WILL PUSH
INTO THE 70 PCT PLUS RANGES ALONG WITH AN AXIS OF QG CONVERGENCE
MOVING THROUGH THE CWA BETWEEN 06Z AND 12Z. WILL LEAVE OUT AN
MENTION OF THUNDER AT THIS TIME DUE TO NEARLY ALL PARAMETERS
INDICATING NO UPWARD FORCING.

TUESDAY AND TUESDAY NIGHT...SHOWERS AND THUNDERSTORMS WILL DOMINATE
THE DAY ON TUESDAY AS THE LOW PRESSURE MOVES THROUGH THE REGION AND
TRACKS NORTHEAST INTO ONTARIO. EXPECT THE BEST CHANCE OF
THUNDERSTORMS TO REMAIN ACROSS THE SOUTHERN HALF OF THE CWA AS
INSTABILITY WILL BE SLIGHTLY BETTER THAN FURTHER NORTH. WILL
CONTINUE TO MONITOR THIS AS SUSPICION POINTS TO A MORE DEVELOPED
FRONT WITH A BIT MORE POTENTIAL FOR DEVELOPMENT.

WEDNESDAY EXTENDED PERIODS...UNSETTLED PATTERN WILL CONTINUE AS A
SERIES OF FAST MOVING SYSTEMS MOVES ACROSS THE REGION. WILL HAVE TO
CONTINUE TO WATCH THE RIVERS FOR THE NEXT SEVERAL DAYS AS SATURATED
SOILS AND FURTHER PRECIP COULD CONTINUE THE POTENTIAL FLOODING
SITUATION.

&&

.APX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH...TONIGHT...
       MIZ031>036-041-042.
       GALE WARNING...TONIGHT...LMZ341.

&&

JAZ/MJP
Hazardous weather outlook, May 23, 9:55 PM EST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1055 PM EDT SUN MAY 23 2004

MIZ008-015>036-041-042-241100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD-
1055 PM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL BRING A THREAT OF HEAVY RAIN TO THE
AREA TONIGHT...WITH FLOODING POSSIBLE ALONG AND SOUTH OF M-55. SEE
ONGOING WATCHES...WARNINGS AND ADVISORIES FOR FURTHER DETAILS.

ISOLATED THUNDERSTORMS MAY PRODUCE HAIL TO ONE INCH DIAMETER ALONG
AND SOUTH OF M-32 UNTIL 4 AM.

GALES ARE EXPECTED ACROSS FAR NORTHERN LAKE MICHIGAN...WEST OF THE
STRAITS...OVERNIGHT. SEE ONGOING WATCHES...WARNINGS AND ADVISORIES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY FLOODING AND SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

ROWLEY

The radar

The NCL Michigan radar (KAPX), 69 km away, was scanning. The volume nearest the first event began at 05:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wexford

When
May 24, 12:30 AM EST
Where
Wexford County, 5 mi NNE of Manton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.483, -85.367

An isolated severe thunderstorm produced nickel sized hail near Chase Creek Camp.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396224.